Strong Wind, Brown
- When
- May 17, 5:30 PM CST to 5:45 PM CST
- Where
- Brown forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Strong winds caused rafters to collapse at a construction site in Green Bay. A worker, who was setting the rafters at a Habitat for Humanity home, was injured around 1140 AM CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong winds caused rafters to collapse at a construction site in Green Bay. A worker, who was setting the rafters at a Habitat for Humanity home, was injured around 1140 AM CST. The ASOS at Austin Straubel International Airport recorded a gust of 45 mph at 1134 AM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 2:51 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 351 PM CDT SAT MAY 17 2008 .SHORT TERM...TONIGHT AND SUNDAY. SHOWERS AND ISOLATED THUNDERSTORMS ARE THE MAIN CONCERN IN THE SHORT TERM. SURFACE OBSERVATIONS INDICATED GUSTS IN EXCESS OF 35 KTS ON OCCASION...A GUST OF 41 KTS AT KSUE IS THE HIGHEST I HAVE SEEN AS OF 20Z. WE ALSO HAD A REPORT OR TWO OF PEA HAIL IN THE CWA. THESE CONDITIONS ARE NOT A SURPRISE CONSIDERING STEEP LAPSE RATES ABOVE A SHALLOW SURFACE BASED INVERSION WITH WET BULB ZERO HEIGHTS IN THE 4KFT TO 6KFT RANGE AS INDICATED BY 12Z GRB/MPX/INL SOUNDINGS. AS TEMPERATURES WARMED...ACARS DATA FROM AROUND 15Z NEAR KMSP SHOWED THAT THE INVERSION HAD ERODED AND THE SOUNDINGS TOOK ON AN INVERTED V LOOK WITH WINDS OF 40 KTS OR HIGHER AT THE TOP OF THE V. THIS...COMBINED WITH SOME SHORT WAVE ENERGY TO CAUSE SHOWERS AND ISOLATED STORMS TO DEVELOP AROUND MID MORNING IN THE NORTHEAST CORNER OF WISCONSIN. SHORT WAVE ENERGY IS FORECAST TO PASS THROUGH THE STATE OVERNIGHT BUT A FEW OF THE 12Z MODELS STILL INDICATED QPF DURING THE NIGHT...SO POPS HAVE BEEN CONTINUED THROUGHOUT THE NIGHT. KEPT MORE CLOUDS IN THE EAST ON SUNDAY WITH COLD AIR ALOFT IN THAT PART OF THE CWA...BUT DID NOT ADD POPS. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...MAIN FCST CONCERNS INCLUDE FROST POTENTIAL SUNDAY NIGHT...PCPN CHCS WITH A CLIPPER SYSTEM ON MONDAY NIGHT/TUESDAY...AND WHETHER OR NOT TO KEEP PCPN CHCS LATE NEXT WEEK. WEAK HIGH PRESSURE WILL BUILD INTO THE RGN SUNDAY NIGHT...RESULTING IN CLEARING SKIES AND LIGHT WINDS. WITH TEMPERATURES FALLING INTO THE 30S...EXPECT WIDESPREAD FROST TO DEVELOP OVER N WI...WITH PATCHY FROST FARTHER SOUTH. WOULD ANTICIPATE FROST OR FREEZE HEADLINES TO EVENTUALLY BE NEEDED. EXPECT DRY CONDITION TO PREVAIL ON MONDAY...AS A WEAK DISTURBANCE (JET STREAK AND MID-LEVEL FRONTOGENETIC FORCING) STAYS WELL TO OUR SOUTHWEST. HOWEVER...AN ALBERTA CLIPPER IS FCST TO MOVE THROUGH THE RGN MONDAY NIGHT INTO TUESDAY...ACCOMPANIED BY STG DYNAMICS AND SOME INSTABILITY. MODELS ALL VARY WITH THE TIMING OF THIS SYSTEM...BUT THE GFS AND ECMWF ARE FAIRLY SIMILAR...SO SIDED WITH THEM. PCPN SHOULD SPREAD ACROSS THE FA MONDAY NGT...AND TAPER OFF DURING THE DAY ON TUESDAY. HAVE INCREASED POPS AND MENTIONED A CHC OF THUNDER...ESP MONDAY NGT. DURING THE DAY 4-7 (WED-SAT) PERIOD...THE MEDIUM RANGE MODELS HAVE NOW TRENDED STRONGLY TOWARD AN AMPLIFYING UPPER RIDGE AND A STG HUDSON BAY HIGH PRESSURE SYSTEM OVER THE WSTRN GREAT LKS. THIS IS IN RESPONSE TO A DEEPENING UPPER TROF OVER THE WSTRN UNITED STATES. THIS WILL RESULT IN A STABLE AND VERY DRY AIR MASS FEEDING INTO NE WI...SO HAVE PULLED ALL PCPN CHCS OUT OF THE EXTENDED FCST. STAYED CLOSE TO GUIDANCE TEMPS...WHICH SUPPORT A GRADUAL MODERATION IN TEMPS AS THE WEEK PROGRESSES. && .AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. SOME MAY CONTAIN SMALL HAIL AND GUSTS AROUND 40 KTS. CONVECTION SHOULD DECREASE OVERNIGHT BUT NOT DIE COMPLETELY. EXPECT MAINLY VFR...EXCEPT IN SOME OF THE SHOWERS OR THUNDERSTORMS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/KIECKBUSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 347 PM CDT SAT MAY 17 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 347 PM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS OVER 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY WIDESPREAD FROST IS LIKELY SUNDAY NIGHT. A FREEZE IS POSSIBLE OVER PARTS OF NORTH CENTRAL AND FAR NORTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY...BUT SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT SPOTTERS IN NORTHEAST AND CENTRAL WISCONSIN SHOULD REPORT HAIL AND WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN GREEN BAY. LMZ521-522-541>543-181200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 347 PM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING. GUSTY NORTHWEST WINDS WILL PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE AREA THIS EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS UP TO 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY... BUT NOT SEVERE WEATHER IS ANTICIPATED. MG/TSK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 117 PM CDT SAT MAY 17 2008 WIZ022-039-040-050-171930- DOOR-BROWN-KEWAUNEE-MANITOWOC- INCLUDING THE CITIES OF...STURGEON BAY...GREEN BAY...ALGOMA... TWO RIVERS 117 PM CDT SAT MAY 17 2008 SCATTERED THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 45 MPH WILL AFFECT THE EASTERN FOX VALLEY AND LAKESHORE COUNTIES THROUGH 230 PM. PERSONS WITH OUTDOOR PLANS SHOULD KEEP AN EYE YO THE SKY...AND TAKE COVER WHEN STORMS APPROACH. KIECKBUSCH
SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE GREEN BAY WI 117 PM CDT SAT MAY 17 2008 WIZ022-039-040-050-171930- DOOR-BROWN-KEWAUNEE-MANITOWOC- INCLUDING THE CITIES OF...STURGEON BAY...GREEN BAY...ALGOMA... TWO RIVERS 117 PM CDT SAT MAY 17 2008 SCATTERED THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 45 MPH WILL AFFECT THE EASTERN FOX VALLEY AND LAKESHORE COUNTIES THROUGH 230 PM. PERSONS WITH OUTDOOR PLANS SHOULD KEEP AN EYE TO THE SKY...AND TAKE COVER WHEN STORMS APPROACH. KIECKBUSCH
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106674.